4 ms·
I had a bad cholesterol profile: low HDL and high LDL and triglycerides. I really didn't want to take any statins because of the dangerous side-effects, so my d
by DougWebb 16y ago
I had a bad cholesterol profile: low HDL and high LDL and triglycerides. I really didn't want to take any statins because of the dangerous side-effects, so my doctor prescribed niacin instead: Niaspan. I had taken over-the-counter niacin before with no results, but the Niaspan gave me the niacin flush that first night, and after a few months my LDL, triglycerides, and total cholesterol were all in well inside the healthy range, and my HDL was just below the healthy range. I just had my six-month followup blood tests, but I haven't gotten the results yet. I'm expecting to be in pretty good shape.
I've taken between 1000mg and 3000mg per night, adjusting based on my body's response. At first the flush happened within an hour of taking the pills, then it either stopped or it was happening while I slept. I ramped up the dosage as the flush effect weakened and I stayed at 3000mg for a while, but now that's too much. It seems like my body only needs 2000mg now for the full effect, but I don't flush until about six hours after I take the pills. Based on my blood test results, I may ramp up again to get the flush faster or back off to reduce it.
The flush itself lasts about an hour. It's not comfortable, but it's not bad either. You get hot, red, and kind of itchy. I understand that it's part of the healthy effect of the niacin: expanding your blood vessels and washing out toxins through your skin (which causes the itching).
If you want to try this, you need to get the prescription stuff. The OTC niacin is definitely not the same, at least not here in the US where vitamins are unregulated food products that generally don't contain what they claim to contain.
- pbz 16y ago"Furthermore, the American Heart Association and the National Cholesterol Education Program both take the position that only prescription niacin should be used to treat dyslipidemias, and only under the management of a physician. The reason given is that niacin at effective intakes of 1500–3000 mg/day can also potentially have severe adverse effects. Monitoring of liver enzymes is necessary." http://en.wikipedia.org/wiki/Niacin http://en.wikipedia.org/wiki/Niacin
- carbocation 16y agoNiacin has toxicities, just like statins. Except for niacin's flush (which is not indicative of any harm, but can be quite uncomfortable), I think the absolute risk of dangerous toxicity for both statins and niacin is very low. Taking both, in supervised fashion, is reasonable. As an aside, I agree with you re: getting prescription niacin. If you do go with the over-the-counter stuff, make sure it is not "no-flush". The evidence is not consistent with the notion that no-flush niacin has any lipid-modifying effect.
- DougWebb 16y agoAny drug can cause problems, and you should always inform yourself before you take them. The niaspan information is here: http://www.rxabbott.com/pdf/niaspan.pdf http://www.rxabbott.com/pdf/niaspan.pdf From what I've read, it's tough to overdose on niacin, especially the sustained-release forms. There are also apparently no deaths or long-term harmful results from overdoses either. However, they warn against using niaspan if you've already got liver or kidney problems or if you're taking statins too. I also read a warning that ER doctors can misinterpret the symptoms of a niacin overdose as an allergic reaction and give a treatment which does a lot more harm than the niacin would on its own. I don't have any handy references about statins, but I've read that the side-effects are both more common and more dangerous; so much so that it's questionable whether or not they should be allowed on the market at all. They're also less effective than niaspan, I believe. The anecdotal evidence I have is that my mom was taking a statin for a while. It improved her cholesterol, but she also developed the bad heel pains that supposedly indicate a dangerous side-effect from the statin is occuring. When she stopped the statin, her heel pain went away. Since then her cholesterol hasn't been bad (though it did get somewhat worse after stopping the statin) but if it gets bad again I'm going to insist she try the niaspan instead. For what it's worth, I don't work for the company that makes Niaspan. I'm just a very satisfied customer.
- carbocation 16y agoSustained-release niacin is well known to cause hepatic toxicity. This is reported both in the label that you reference, and in the primary literature. These problems do not occur with immediate-release preparations - only with sustained release (such as Niaspan). So that is worth being aware of. Statins are among the safest drugs ever used - so much so that most medical people talk about trying to give them to more, not fewer, people. Like niacin, statins can lead to insulin resistance. Statins don't appear to increase cancer risk, which was in question for awhile. There is some literature supporting the notion that reduced LDL may lead to increased cancer, but this is not dependent on the mechanism of cancer, and this conclusion is not yet supported by enough data to make it a concern for anyone. Heart disease is what will kill most Americans, so this is still the primary concern.